Autoimmune disorder warning added to AstraZeneca, J&J vaccines

The content originally appeared on: Antigua News Room

Health Canada is updating the labels for the AstraZeneca and Johnson & Johnson COVID-19 vaccines to add immune thrombocytopenia (ITP), an autoimmune condition, as a potential side effect.

In a statement on Tuesday, the agency said very rare cases of ITP have been reported internationally after receiving the Vaxzevria (AstraZeneca) and Janssen (J&J) COVID-19 vaccines.

ITP is a disorder that can cause easy or excessive bruising and bleeding, which results from unusually low blood platelet levels.

Such cases typically occur within 28 days after vaccination, the agency said. Deaths as a result of post-vaccination ITP have been reported outside of Canada. Some cases occurred in individuals who had a prior history of the disorder.

Both the AstraZeneca and J&J vaccines have been approved for use in Canada and are deemed safe and effective.

The agency advised Canadians to seek immediate medical attention if any of the following symptoms occurred after receiving the AstraZeneca and J&J shots:

unexplained bleeding
unexplained bruising
small purplish spots beyond the site of vaccination
shortness of breath
chest pain
leg pain and/or swelling
persistent abdominal pain.

Health Canada said if an individual has a history of a thrombocytopenic disorder, such as immune thrombocytopenia, the risk of developing low platelet levels should be considered before administering the vaccine and platelet monitoring is recommended after vaccination.

In its label update on Tuesday, the agency said there was also the rare risk of venous thromboembolism (VTE) – a type of blood clot that starts in the vein – following vaccination with the Johnson & Johnson vaccine.

More than 224,000 Canadians have received two doses of the AstraZeneca Vaxzevria COVID-19 vaccine and more than 9,000 have received the single-shot J&J vaccine.

In March, Health Canada added a warning about blood clots to the Oxford-AstraZeneca vaccine following several reports after immunization.

In June, the agency updated the label for the Oxford-AstraZeneca and Covishield COVID-19 vaccines to also add capillary leak syndrome as a potential side-effect.

Global News

Support Antigua Newsroom from as little as $5 – it only takes a minute. If you can, please consider supporting us with a regular amount each month. Thank you.